Imatinib-associated severe skin rash among patients with a gastrointestinal stromal tumor (GIST) was effectively controlled with systemic steroid treatment. These results, from a phase 2 clinical trial, were published in The Oncologist.

For the study, 29 patients with severe skin rash due to imatinib treatment for GIST were recruited between 2014 and 2019. They had either grade 2 rash and grade 2 or higher pruritus or grade 3 rash. Patients were given oral prednisolone (30 mg/day) for 3 weeks followed by a 12-week taper period.

Most patients (75.8%) responded favorably to the steroid treatment. Some patients were not evaluable (17.2%) because they stopped their imatinib treatment due to adverse events. Only 2 patients (6.9%) were considered treatment failures. One had discontinued steroid use due to a pneumocystis pneumonia infection and the other had a recurrent rash at 8 weeks of steroid treatment.

After a median follow-up of 22 months (range, 0.4-30.3), only 7 patients (24.1%) had a recurrence of their imatinib-associated rash. Of the patients with a recurrent rash, most (5) had developed their rash within 3 weeks of completing the steroid drug course, and all but 1 were successfully treated with a second steroid course. The patient who did not have a successful second treatment for their rash had poor compliance due to imatinib-associated gastrointestinal toxicity.


Continue Reading

A limitation of this study was that there was no control group with which to compare for overall survival or efficacy.

The study authors concluded that imatinib-associated severe skin rash may be treated effectively with systemic steroids without the need for imatinib dose reduction or treatment interruption.

Reference

Kim EJ, Ryu MH, Park SR, et al. Systemic steroid treatment for imatinib-associated severe skin rash in patients with gastrointestinal stromal tumor: a phase II study. Oncologist. Published online June 26, 2020. doi:10.1634/theoncologist.2019-0953

This article originally appeared on Oncology Nurse Advisor